Opioid overdoses are very common among those who use painkillers recreationally. These drugs can be quite dangerous and can result in fatal reactions when someone takes too much. There can also be significant problems with mixing medications that are not supposed to be taken together. They can have detrimental interactions that could lead to an overdose.
It’s important to remember that overdose isn’t just a risk for recreational users of opioid medication. It is also a risk for those who are being given strong medications in a medical setting. If a doctor makes a mistake, they could give a patient a far greater dose than they were ever supposed to receive. Similarly, if the doctor overlooks notes on a sheet, they could give a patient two medications that have a serious negative reaction. There are many different complications that can arise when patients are given opioids, even in a controlled, lawful environment.
What signs should you look for?
In a situation like this, if you have a family member in a medical center and they are heavily medicated, they may have no conscious way to realize that a mistake has been made on their own. That’s why it’s so important for you and your other extended family members to know what signs and symptoms to look for in case an overdose has occurred. A few common examples include:
- Their face becomes pale as blood flow slows down and circulation is less efficient
- Their skin feels cold or even clammy to the touch
- They begin to experience vomiting
- Their lips and fingernails take on a bluish hue
- Their body is limp, and they are unresponsive
- Their breathing slows down or sounds extremely labored
- They make a gurgling sound that, while sometimes mistaken for snoring, is actually the body struggling to breathe
If you notice any of these symptoms, it’s important to alert medical professionals right away. Life-saving measures are possible, especially in a hospital or another medical setting. At the same time, if someone has passed away or suffered life-altering injuries – such as a brain injury – as a result of a medically-inspired overdose or interaction, it’s important for family members to seek legal guidance.